Open Access Repository

Developing a statistically powerful measure for quartet tree inference using phylogenetic identities and Markov invariants

Sumner, JG ORCID: 0000-0001-9820-0235, Taylor, A, Holland, BR ORCID: 0000-0002-4628-7938 and Jarvis, PD ORCID: 0000-0002-5330-6789 2017 , 'Developing a statistically powerful measure for quartet tree inference using phylogenetic identities and Markov invariants' , Journal of Mathematical Biology, vol. 75, no. 6-7 , pp. 1619-1654 , doi:

Full text not available from this repository.


Recently there has been renewed interest in phylogenetic inference methods based on phylogenetic invariants, alongside the related Markov invariants. Broadly speaking, both these approaches give rise to polynomial functions of sequence site patterns that, in expectation value, either vanish for particular evolutionary trees (in the case of phylogenetic invariants) or have well understood transformation properties (in the case of Markov invariants). While both approaches have been valued for their intrinsic mathematical interest, it is not clear how they relate to each other, and to what extent they can be used as practical tools for inference of phylogenetic trees. In this paper, by focusing on the special case of binary sequence data and quartets of taxa, we are able to view these two different polynomial-based approaches within a common framework. To motivate the discussion, we present three desirable statistical properties that we argue any invariant-based phylogenetic method should satisfy: (1) sensible behaviour under reordering of input sequences; (2) stability as the taxa evolve independently according to a Markov process; and (3) explicit dependence on the assumption of a continuous-time process. Motivated by these statistical properties, we develop and explore several new phylogenetic inference methods. In particular, we develop a statistically bias-corrected version of the Markov invariants approach which satisfies all three properties. We also extend previous work by showing that the phylogenetic invariants can be implemented in such a way as to satisfy property (3). A simulation study shows that, in comparison to other methods, our new proposed approach based on bias-corrected Markov invariants is extremely powerful for phylogenetic inference. The binary case is of particular theoretical interest as—in this case only—the Markov invariants can be expressed as linear combinations of the phylogenetic invariants. A wider implication of this is that, for models with more than two states—for example DNA sequence alignments with four-state models—we find that methods which rely on phylogenetic invariants are incapable of satisfying all three of the stated statistical properties. This is because in these cases the relevant Markov invariants belong to a class of polynomials independent from the phylogenetic invariants.

Item Type: Article
Authors/Creators:Sumner, JG and Taylor, A and Holland, BR and Jarvis, PD
Keywords: phylogenetic invariants, quartets, Markov chains, representation theory
Journal or Publication Title: Journal of Mathematical Biology
Publisher: Springer-Verlag
ISSN: 0303-6812
DOI / ID Number:
Copyright Information:

Copyright 2017 Springer-Verlag Berlin Heidelberg

Related URLs:
Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page